Illinois, 2005

Tornado and Hail in Illinois, June 8 to 9, 2005

June 8 to 9, 2005 · NWS ILX · 23 events in 15 counties and zones

20 thunderstorm wind, 2 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 8, 12:13 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 8, 12:13 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
113 PM CDT WED JUN 8 2005

.DISCUSSION...
PROBLEM TODAY IS THE MCS TODAY AND LITTLE CHANGE IN THE LONG TERM.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MSAS DATA SHOWS VERY UNSTABLE AIRMASS AHEAD OF APPROACHING MCS.
STRONG COLD POOL DEVELOPED BEHIND IT. SEVERE POTENTIAL WITH BOW ECHO
ON FORWARD EDGE OF LINE THAT INTERSECTED WITH OUTFLOW BOUNDARY THAT
PUSHED SOUTH FROM NORTHWEST IL STORMS.

NO CHANGES THROUGH FRIDAY...AS FRONT STAYS WEST OF AREA. DID NOT
CHANGE POPS AS UNSTABLE TROPICAL AIRMASS REMAINS IN REGION.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
NO CHANGES IN SITUATION THROUGH MONDAY. FOR TUESDAY, THE GFSLR
FINALLY BRINGS A SIGNIFICANT FRONT THROUGH STATE AND INTO THE EAST
COAST BY WEDNESDAY. FOREIGN MODELS ALL DO NOT DRIVE THE FRONT THAT
FAR AND WITH BERMUDA HIGH ANCHORED IN SOUTHEAST US, FEEL THE
AGGRESIVE FRONTAL MOVEMENT IS WAY OUT OF LINE. THEREFORE MODIFIED
WINDS ON TUESDAY TO WEDNESDAY, PLUS INCREASED THE TEMPERATURES AND
DEW POINTS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

GOETSCH
Hazardous weather outlook, Jun 8, 10:12 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT WED JUN 8 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1112 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON INTO THIS EVENING. ISOLATED SHOWERS
AND THUNDERSTORMS WILL MOVE OUT OF EAST-CENTRAL ILLINOIS BY AROUND
NOON TODAY...HOWEVER...THIS THUNDERSTORM ACTIVITY IS EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

A LARGE COMPLEX OF THUNDERSTORMS OVER NORTH CENTRAL IOWA IS EXPECTED
TO TRACK SOUTHEAST INTO CENTRAL ILLINOIS THIS AFTERNOON. THE AIR MASS
AHEAD OF THESE STORMS WILL BECOME VERY UNSTABLE WITH THE PRIMARY
THREAT FROM THE STORMS THIS AFTERNOON BEING FROM DAMAGING STRAIGHT
LINE WINDS AND A LESSER THREAT OF HAIL. AREAS ALONG AND WEST OF THE
ILLINOIS RIVER SHOULD SEE THE THUNDERSTORMS MOVE IN BETWEEN 2 AND 4
PM...WITH LOCATIONS FURTHER EAST AND SOUTH SEEING THE STORMS DEVELOP
AFTER 4 PM. THE THREAT FOR SEVERE THUNDERSTORMS SHOULD SLOWLY
DIMINISH AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS CENTRAL AND SOUTHEAST
ILLINOIS FROM THURSDAY THROUGH SATURDAY AS A SERIES OF WEAK WEATHER
DISTURBANCES INTERACTS WITH A VERY WARM AND UNSTABLE AIR MASS OVER
THE MIDWEST. THERE IS A SLIGHT CHANCE FOR ADDITIONAL SEVERE
THUNDERSTORMS ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...ROUGHLY FROM 200 PM THROUGH 900 PM.

HARDIMAN

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 8, 12:55 PM CST
Where
Knox County, Galesburg
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.950, -90.367

Numerous trees blown down in Galesburg. Two minor injuries occurred when a tree fell on a car.

Tornado, Knox

When
June 8, 12:58 PM CST
Where
Knox County, 2 mi S of Henderson
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.983, -90.350

A tornado briefly touched down and tore part of an outbuilding roof. No injuries or fatalities were reported.

Thunderstorm Wind, Schuyler

When
June 8, 1:15 PM CST
Where
Schuyler County, Camden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -90.767

Several tree limbs blown down.

Thunderstorm Wind, Fulton

When
June 8, 1:19 PM CST
Where
Fulton County, Marietta
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.500, -90.383

Tree blown down.

Thunderstorm Wind, Fulton

When
June 8, 1:29 PM CST
Where
Fulton County, Ipava
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.350, -90.317

Numerous power lines blown down.

Thunderstorm Wind, Tazewell

When
June 8, 1:55 PM CST
Where
Tazewell County, 2 mi W of Delavan
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.367, -89.583

Thunderstorm Wind, Peoria

When
June 8, 2:00 PM CST
Where
Peoria County, Peoria
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -89.600

A large tree limb was blown down onto a van. A roofer was blown off a roof and injured.

Thunderstorm Wind, Marshall

When
June 8, 2:07 PM CST
Where
Marshall County, 2 mi W of Sparland
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.033, -89.483

Numerous tree limbs blown down.

Thunderstorm Wind, Menard

When
June 8, 2:30 PM CST
Where
Menard County, 3 mi S of Petersburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -89.850

Two large trees blown down at New Salem State Park.

Thunderstorm Wind, Sangamon

When
June 8, 2:33 PM CST
Where
Sangamon County, Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.800, -89.650

Numerous trees, power lines and a power pole blown down.

Thunderstorm Wind, Sangamon

When
June 8, 2:35 PM CST
Where
Sangamon County, 2 mi E of Chatham
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.667, -89.667

Several trees and a sign blown down at a middle school.

Thunderstorm Wind, Sangamon

When
June 8, 2:50 PM CST
Where
Sangamon County, Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.800, -89.650

Numerous trees and power lines blown down.

Thunderstorm Wind, Christian

When
June 8, 3:00 PM CST
Where
Christian County, Edinburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.650, -89.383

Numerous power lines down.

Thunderstorm Wind, Christian

When
June 8, 3:15 PM CST
Where
Christian County, Taylorville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.550, -89.300

A few power lines down.

Thunderstorm Wind, Christian

When
June 8, 3:45 PM CST
Where
Christian County, Rosamond
Measured
65 kt (75 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.383, -89.167

Numerous trees and power lines down. Playground equipment destroyed.

Thunderstorm Wind, Shelby

When
June 8, 3:58 PM CST
Where
Shelby County, 5 mi W of Shelbyville
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.417, -88.900

Thunderstorm Wind, Effingham

When
June 8, 4:40 PM CST
Where
Effingham County, 5 mi S of Altamont
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -88.750

Empty silo blown down.

Thunderstorm Wind, Effingham

When
June 8, 4:50 PM CST
Where
Effingham County, Effingham
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -88.533

Several tree limbs and power lines blown down.

Thunderstorm Wind, Clay

When
June 8, 5:10 PM CST
Where
Clay County, 2 mi W of Flora
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.667, -88.517

5 power poles blown down.

Hail, Vermilion

When
June 8, 5:25 PM CST
Where
Vermilion County, 3 mi NE of Rossville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -87.633

Thunderstorm Wind, Vermilion

When
June 8, 5:25 PM CST
Where
Vermilion County, 3 mi NE of Rossville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -87.633

Several tree limbs blown down.

Thunderstorm Wind, Jasper

When
June 8, 5:35 PM CST
Where
Jasper County, Newton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -88.167

Power lines blown down.

Hail, Woodford

When
June 9, 1:25 AM CST
Where
Woodford County, Metamora
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.783, -89.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyThe tornado archive for Illinois, 2005Warnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455208, 5455209, 5455210, 5455211, 5455212, 5455213, 5455298, 5455299, 5455300, 5455301, 5455302, 5455303, 5455304, 5455305, 5455306, 5455307, 5455308, 5455309, 5455310, 5455311, 5455312, 5455313, 5455314.